Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 54, NWS Midland/Odessa, TX

August 23, 20235 counties in Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 23, 2023, 7:59 AM CDT for 5 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2023, 7:59 AM CDT (12:59 UTC)
Expired
Aug 23, 2023, 1:00 PM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Brewster County, TX, Jeff Davis County, TX, Pecos County, TX, Reeves County, TX, Ward County, TX

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.0 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2023-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2023-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 5:50 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 23, 5:50 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
550 AM CDT Wed Aug 23 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 348 AM CDT Wed Aug 23 2023

What a mess.  WV imagery shows remnants of T.S. Harry just entering
the lower Trans Pecos at 07Z.  KDFX radar shows the radar has
flipped to a bias of 1.37 as tropical air has moved through the
region.  Ground truth over the past 3 hours shows 1.23" of rainfall
at DYNT2, but only minor response at the gage there.  Fortunately,
rainfall reports so far are low/slow enough to alleviate flash
flooding concerns.  However, satellite soundings continue increasing
pwats, w/NAM12 forecast soundings off the climatological chart w/a
pwats of 1.92" at 21Z later today.  Thus the flood watch will remain
in effect, and we'll let the next shift assess extending it if
warranted as the day progresses.  Attm, the expiration time of 00Z
Thursday looks sufficient.

Otherwise, remnants of Harry will quickly move northwest today,
arriving at the junction of AZ/NM/Mexico around 00Z Thursday.  Winds
could briefly reach advisory criteria at some of the higher
elevations down south, and may gust to near 60 mph later today in
the Texas Guadalupes/Delawares.  Track trends/forecast keep highest
QPF of an inch or more between the Rio Grande and Pecos, closer to
the Rio Grande, through 00Z Friday.

The upshot of this, besides beneficial rains in Not Midland, will be
below-normal highs today everywhere but the northeast Permian
Basin/Western Low Rolling Plains.  Thursday, most areas west of the
Pecos will remain below normal, and only up to ~ 10F above normal
east of the river as the upper ridge develops south into Arkansas.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 348 AM CDT Wed Aug 23 2023

By 00z Friday, the center of the ridge is found over the Red River
valley, and continues to gradually slide westward into early next
week, setting up just west of the Four Corners by Mon/Tues. With the
ridge displaced to our west, this allows a trough to dip down out of
the northern Plains. This may send a backdoor front into the area
but there remains a fair amount of uncertainty into how far south
and west it will be able to push. It'l likely depend on the track of
the trough and how aggressively it can dig south, but we're still
5-6 days out from this, so only time will tell.

In the meantime, as the ridge makes its westward trek for the end
of the week, 850mb temperatures look to stay around 28/29 C
suggesting Midland may just escape the triple digits for the
weekend. Still, temperatures will be above average topping out in
the upper 90s and lower 100s for most with 80s found in the higher
terrain for Friday through Monday. A cool down may come for
Tues/Wed with the front, but we shall see how things trend over
the next few days. Precipitation wise, the passing ridge
suppresses most precipitation outside a few diurnally driven
storms over the mountains on Friday and Saturday. NBM is
continuing to slap widespread low to medium PoPs on Sunday,
Monday, and Tuesday due to the uncertainty in the front. Other
than limiting the maximum PoPs some, I have left these PoPs alone
and we'll just have to wait and see how the trends shape out
regarding the upper trough and front. Basically we've reached the
"I'll believe it when I see it" camp when it comes to rain chances
for the Permian Basin in the extended...

-Munyan

&&

.AVIATION...
(12Z TAFS)
Issued at 546 AM CDT Wed Aug 23 2023

With remnants of T.S. Harry moving through the region, expect cigs MVFR
at times KFST, KPEQ, and KCNM. SHRA is occurring or looks likely
KFST/KPEQ/KCNM, but will be inserted other terminals as warranted.
Otherwise, gusty E-SE flow can be expected through 00Z sundown,
with decreasing winds and improving cigs overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               95  72  98  72 /  30  10   0   0
Carlsbad                 86  69  91  67 /  80  50  30  10
Dryden                   87  73  93  70 /  70  20  10   0
Fort Stockton            87  70  93  68 /  70  20  10   0
Guadalupe Pass           76  66  83  67 /  90  50  30  10
Hobbs                    88  68  91  65 /  50  40  10   0
Marfa                    79  62  86  58 /  90  20  30   0
Midland Intl Airport     90  71  96  71 /  50  20  10   0
Odessa                   89  73  95  72 /  60  20  10   0
Wink                     89  72  96  69 /  70  30  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through this evening for Central Brewster County-
     Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Guadalupe and
     Delaware Mountains-Lower Brewster County-Marfa Plateau-
     Pecos-Presidio Valley-Reeves County Plains-Terrell-Van Horn
     and Highway 54 Corridor.

     High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory until 7 PM CDT this evening for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains.

NM...None.
&&

SHORT TERM...44
LONG TERM....16
AVIATION...44
Hazardous weather outlook, Aug 23, 4:02 AM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
402 AM CDT Wed Aug 23 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
402 AM CDT Wed Aug 23 2023 /302 AM MDT Wed Aug 23 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Locally heavy rain and flash flooding are possible this morning and
early afternoon along and south of I-10, particularly across the
Davis Mountains and Big Bend area. A Flood Watch remain is in
effect through this evening.

Windy conditions are expected today due to the remnants of TS Harry
moving through, primarily across the high terrain west of the Pecos.
A Wind Advisory is in effect for the Davis/Chinati Mountains and
Upper Brewster County with a High Wind Warning for the Texas
Guadalupes/Delawares.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:27 AM CDTHigh Wind WarningMAFCulberson16 hr
Aug 23, 3:27 AM CDTWind AdvisoryMAFBrewster, Jeff Davis, Presidio16 hr
Aug 23, 6:09 AM CDTFlash Flood WarningMAFBrewster, Pecos, Terrell8 hr
Aug 23, 8:06 AM CDTAreal Flood WarningMAFBrewster, Presidio6 hr
Aug 23, 3:09 PM CDTFlash Flood WarningMAFEddy3 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.